jump to navigation

A 3-year-old girl with a known peanut allergy May 31, 2019

Posted by Andy Jagoda, MD in : What's Your Diagnosis , trackback

Case Recap:
A 3-year-old girl with a known peanut allergy arrives to your ED via EMS. The girl was given a cookie by a classmate and immediately developed a generalized urticarial rash. EMS personnel gave her 12.5 mg of oral diphenhydramine and transported her to the ED. On examination, the patient has a heart rate of 160 beats/min with normal oxygenation and perfusion. She has bilateral periorbital swelling, without respiratory distress, wheezing, vomiting, or diarrhea. The accompanying daycare teacher tells you that the girl has previously been admitted to the intensive care unit for anaphylaxis.

You call the girl’s parents for more information and wonder what to do in the meantime. Is diphenhydramine sufficient treatment for this patient? Are corticosteroids indicated? Is this just an allergic reaction or could it be an anaphylactic reaction? What are the criteria for diagnosis of anaphylaxis? What are the indications for administering epinephrine in patients with anaphylaxis?

Case Conclusion:
The parents of the 3-year-old girl stated that the girl’s previous anaphylactic reaction began with urticaria and facial swelling that progressed, resulting in a critical care admission for airway compromise due to angioedema. You administered epinephrine 0.01 mg/kg IM for suspected anaphylaxis and observed the patient in the ED for 4 hours. The girl had complete resolution of the facial swelling and urticarial rash. You reviewed the signs and symptoms of anaphylaxis with the parents, discussed allergen avoidance, and demonstrated appropriate use of an epinephrine autoinjector. You discharged the patient with a prescription for 2 epinephrine autoinjectors and an anaphylaxis action plan.

Did you get it right?

Brush up on most recent best practices in evaluating and treating pediatric patients with anaphylaxis in the ED with the latest issue of Pediatric Emergency Medicine Practice issue, Anaphylaxis in Pediatric Patients: Early Recognition and Treatment Are Critical for Best Outcomes.

P.S. Emergency Medicine Practice celebrates its 20th anniversary this month! Click here to check out our story, our plans and our great anniversary sale!

Sign up for our email list below to get updates on future blog posts!

Not a current subscriber and want more? Learn more about a subscription.

Comments»

no comments yet - be the first?

All comments are held for approval.



About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 07-22-2019
© EB Medicine